MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Codes Break (1069); Difficult to Remove (1528)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Code Available (3191)
Date of Event 11/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that during an iliac angioplasty procedure on an (b)(6) male patient, after inflation of the balloon the physician had difficulty removing the balloon and it broke during retrieval attempts.A gooseneck was used to remove the balloon.It is unclear if an additional procedure was required to remove the balloon or if it was removed during the scheduled angioplasty procedure.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation : a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control and visual inspection of the returned device was conducted during the investigation.The visual inspection of the returned device confirmed a circumferential separation of the balloon.The inner catheter was elongated indicative of excess force applied to it.It is unclear if this force was applied prior to separation or during retrieval with the goose neck snare; however, the site reported that "after inflation of the balloon, it was impossible to retrieve it and it broke when retrieving it." a document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use; specific items are addressed such as: intended use: "the advance 35 low profile pta balloon dilatation catheter is indicated for percutaneous transluminal angioplasty (pta) of lesions in the peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral as well as obstructive lesions of the native or synthetic arteriovenous dialysis fistulae." device description: "particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert." if a balloon rupture occurs, the user is to remove the balloon and sheath as a unit.Particular care should be taken in handling the balloon to prevent damage.Based on the available information patient condition and user technique may have contributed to the reported failure; however, this can not be conclusively determined since it is unclear whether the rupture was a result of force applied prior to separation or during retrieval of the balloon with the goose snare.The most likely root cause cannot be conclusively be determined; however, operational context is likely to have contributed.We will continue to monitor for similar complaints.Per the risk assessment no further action is required.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6157881
Report Number1820334-2016-01457
Device Sequence Number1110566
Product Code DQY
UDI-Device Identifier10827002523613
UDI-Public(01)10827002523613(17)190831(10)7239277
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-8-8.0
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/09/2016
Supplement Report FDA Received Date06/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR